Texas, 2023

Heat in Texas, June 15 to 20, 2023

June 15 to 20, 2023 · NWS SHV · 5 events in 5 counties and zones

Warm and moist low-level southerly winds became enhanced ahead of a weak frontal boundary draped near the Middle Red River Valley eastward along the Arkansas/Louisiana border from June 15th into the 16th. An upper level ridge of high pressure also expanded east across much of Texas.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Warm and moist low-level southerly winds became enhanced ahead of a weak frontal boundary draped near the Middle Red River Valley eastward along the Arkansas/Louisiana border from June 15th into the 16th. An upper level ridge of high pressure also expanded east across much of Texas. As a result, afternoon temperatures climbed into the mid to upper 90s over these areas. When combined with the high humidity, heat indices ranged from 105-110 degrees from June 15th through the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 15, 10:15 AM CST, 45 minutes earlier.

Area forecast discussion, Jun 15, 10:15 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1115 AM CDT Thu Jun 15 2023

...New UPDATE...

.UPDATE...
Issued at 1058 AM CDT Thu Jun 15 2023

Through the past few hours, cloud decks across our southern zones
have been slow to burn off and disperse, inhibiting the rise in
temperatures thus far. However, as of the 16Z hour, clouds are
beginning to dissipate enough to justify CONSShort guidance that
the ArkLaTex will see highs in the 90s areawide, with southern
sites pushing from the mid into the upper 90s. Oppressive
dewpoints in the mid to upper 70s have thusfar stubbornly refused
to mix out, and with a fairly limited window of time available to
do so before temperatures begin to spike, heat indices in the mid
100s for several hours this afternoon continue to look quite
likely. The Heat Advisory for portions of east Texas and northwest
to north central Louisiana will remain in effect until 01Z (8:00
PM) tonight.

Short range model guidance shows decent agreement on the timing of
tonight's severe weather threat, beginning to impact the
northwestern zones of the Four State Region in the 03Z window
(10:00 PM) and continuing well into the overnight hours. More
spread has existed regarding mode and coverage of severe weather.
Sufficient guidance indicates a potentially more expansive threat
than previously depicted to necessitate an adjustment to the
forecast, with storms impacting further south into east Texas and
north Louisiana overnight. The primary threat with this complex
of storms looks to be destructive straight-line winds and large
hail. The revised extent of this threat will be reflected in
forthcoming updates.

/26/

&&

.SHORT TERM...
(Thursday through Friday)
Issued at 359 AM CDT Thu Jun 15 2023

Conditionally active weather will continue for parts of the Ark-
La-Tex in an otherwise hazardous heatwave developing for areas
that remain dry. This is due to fairly persistent northwesterly
flow aloft with embedded shortwaves in combination with a weak
frontal boundary still meandering across the area, all instigating
and sustaining convection. Speaking of which, the composition of
the atmosphere for convection in the next 18 hours will still
include conducive mid-level lapse rates near 7 C/km for large
hail. That said, the position of the shortwave and better
vorticity being further to the north suggests that better
precipitation chances will also remain generally north of the I-20
corridor. Short-range guidance suggests a round of showers and
thunderstorms upstream in Oklahoma developing and evolving into a
MCS with damaging winds as the primary threat that shifts
southward across the Ouachita Mountains tonight and overnight
towards the Mississippi Valley.

In the meantime, this leaves a dry, hazardously hot day with dew
points in the low to mid-70s areawide (dew points in some southern
zones will reach the upper 70s), in combination with temperature
maximums in the low to mid-90s, producing heat indices at or above
the 105-degree mark and prompting the first Heat Advisory of the
year from noon to 8PM CDT. Adequate precautions are encouraged to
be taken against the elevated potential for heat illnesses. This
includes (and is not limited to) altering outdoor plans, taking
frequent breaks if you must be outside, checking the backseat of
your vehicle, and knowing the signs and symptoms of heat
exhaustion and heat stroke.

The remaining 18 hours will involve the rest of the MCS moving
through northern zones into eastern zones overnight, moderating
temperature minimums into the upper 60s in its wake and leaving
low to mid-70s elsewhere. By tomorrow, lingering showers and
thunderstorms will gradually clear out of eastern zones through
the day, but not doing much to alleviate the potential for another
hazardously hot day and subsequent advisories as a result. /16/

&&

.LONG TERM...
(Friday Night through Thursday)
Issued at 359 AM CDT Thu Jun 15 2023

As June often goes, the forecast can be ever-changing and evolving
given the very dynamic environment we've been dealt so far through
the first half of the month. As such, earlier emphasis on a building
heat wave by this weekend into early next week still appears to be
on track but with some cautionary obstacles in the form of an active
NW flow pattern aloft. First, it's worth noting that the upper-level
ridge centered across northern Mexico appears to be slightly delayed
in building farther north and east toward our region. As a result,
disturbances within the NW flow pattern riding around the northern
periphery of the ridge will maintain chances for strong to severe
convection through Friday night and possibly through the weekend
with large hail and damaging wind gusts the primary threat concerns.

This scenario of a more unsettled pattern lingering on through the
weekend paints a somewhat cloudy picture as it relates to just how
hot we may get. Although the extent of high temperatures is a bit
more uncertain, what is not unclear is just how humid it will be as
dew points surge into the lower to mid 70s areawide. This oppressive
humidity will almost certainly maintain the need for heat advisories
through the weekend for most of the region save for our far northern
zones where afternoon temperatures will likely be tamped down moreso
compared to areas farther south where rain chances will be generally
lower. The other consideration is that much of the convection may be
nocturnal, likely limiting any impacts on daytime temperatures aside
from convective debris clouds lingering through early to mid morning
and slowing the initial heating process.

Another way to look at the possible weekend scenario is that the CWA
could essentially be split in half with heat impacts expected to be
more significant across our SW half, while scattered convection and
cloud cover will be more likely across our NE half. This does appear
quite possible given the strength and positioning of the ridge axis
to our W/SW. So for now, expect high temperatures generally in the
mid to upper 90s and near 100 degrees over our southern and western
zones while lower to mid 90s will be more common farther north and
east. This trend will likely continue through the early to middle
part of next week with very little movement expected in the upper
ridge axis while upper troughing will pivot farther eastward into
the Lower MS/TN Valleys and SE CONUS states. Therefore, temperatures
will likely remain very similar while rain chances begin to largely
diminish.

/19/

&&

.AVIATION...
(12Z TAFS)
Issued at 536 AM CDT Thu Jun 15 2023

For the 15/12Z TAF update, more MVFR low/mid-level cloud decks
have developed with lingering -SHRA/VCTS. After 15/18Z a cluster
of VCTS/TSRA will arrive from across western zones heading
eastward over more northern terminals across the airspace into
the Mississippi Valley airspace through the rest of the period.
Surface winds will retain a mostly southern component at 5-10mph
with some easterly directions near the lingering frontal boundary.
/16/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  94  74  95  76 /  10  40  20  10
MLU  93  73  92  73 /  30  40  40  20
DEQ  92  68  88  70 /   0  60  30  10
TXK  90  71  92  73 /   0  60  30  10
ELD  89  68  89  69 /  10  50  50  10
TYR  95  74  97  76 /  10  40  10  10
GGG  94  73  95  75 /  10  30  10  10
LFK  95  75 100  75 /  10  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Heat Advisory until 8 PM CDT this evening for LAZ010-011-017>020-
     022.

OK...None.
TX...Heat Advisory until 8 PM CDT this evening for TXZ124-136-137-
     149>153-165>167.

&&

SHORT TERM...26
LONG TERM....19
AVIATION...16
Hazardous weather outlook, Jun 15, 10:36 AM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1136 AM CDT Thu Jun 15 2023

ARZ050-051-059>061-070>073-LAZ001>006-012>014-021-OKZ077-TXZ096-097-
108>112-125-126-138-161645-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-Bienville-
Jackson-Ouachita-Caldwell-McCurtain-Red River-Bowie-Franklin-Titus-
Camp-Morris-Cass-Upshur-Marion-Harrison-
1136 AM CDT Thu Jun 15 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma and northeast Texas.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are expected again this evening into
the overnight as a stationary front continues to linger across the
region. Large hail and damaging winds will be the primary threats,
but an isolated tornado cannot be completely ruled out across parts
of the I-20 and I-30 corridors. Finally, areas of heavy rainfall may
also pose a threat of localized flash flooding with thunderstorms
that train over the same areas, mainly along and north of the I-20
corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The potential for strong to severe thunderstorms will persist
through the remainder of this week and possibly into the weekend as
a nearly stationary frontal boundary is expected to linger across the
region with disturbances transitioning through the upper-level flow
pattern.

As the weekend progresses into early next week, thunderstorm chances
will largely decrease while temperatures continue to increase toward
the mid and upper 90s near 100 degrees with heat advisory conditions
likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

LAZ010-011-017>020-022-TXZ124-136-137-149>153-165>167-161645-
De Soto-Red River-Sabine-Natchitoches-Winn-Grant-La Salle-Wood-Smith-
Gregg-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1136 AM CDT Thu Jun 15 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Strong to severe thunderstorms are expected again this evening into
the overnight as a stationary front continues to linger across the
region. Large hail and damaging winds will be the primary threats,
but an isolated tornado cannot be completely ruled out across parts
of the I-20 and I-30 corridors. Finally, areas of heavy rainfall may
also pose a threat of localized flash flooding with thunderstorms
that train over the same areas, mainly along and north of the I-20
corridor.

In addition, very hot and humid conditions are expected later today
ahead of the threat of thunderstorms as afternoon heat index values
will range between 105-110 degrees. Therefore, a Heat Advisory is in
effect through 8 PM this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The potential for strong to severe thunderstorms will persist
through the remainder of this week and possibly into the weekend as
a nearly stationary frontal boundary is expected to linger across the
region with disturbances transitioning through the upper-level flow
pattern.

As the weekend progresses into early next week, thunderstorm chances
will largely decrease while temperatures continue to increase toward
the mid and upper 90s near 100 degrees with heat advisory conditions
expected to persist.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

19

In the hours before

Special weather statement, Jun 15, 5:40 AM CST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Shreveport LA
640 AM CDT Thu Jun 15 2023

LAZ006-151215-
Union LA-
640 AM CDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of northeastern Union
Parish through 715 AM CDT...

At 640 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Huttig, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marion, Cecil, Haile, Linville and Litroe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3276 9207 3285 9237 3300 9232 3296 9208
      3292 9207 3292 9208 3287 9208 3284 9206
      3283 9207 3283 9206 3282 9207 3280 9205
      3278 9205
TIME...MOT...LOC 1140Z 286DEG 38KT 3290 9226

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heat. Local standard time, as filed.

Heat, Camp

When
June 15, 11:00 AM CST to June 20, 7:00 PM CST
Where
Camp forecast zone
Reported by
AWOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Cass

When
June 15, 11:00 AM CST to June 20, 7:00 PM CST
Where
Cass forecast zone
Reported by
AWOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Heat, Franklin

When
June 15, 11:00 AM CST to June 20, 7:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Morris

When
June 15, 11:00 AM CST to June 20, 7:00 PM CST
Where
Morris forecast zone
Reported by
AWOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Titus

When
June 15, 11:00 AM CST to June 20, 7:00 PM CST
Where
Titus forecast zone
Reported by
AWOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114812, 1114813, 1114814, 1114815, 1114816.